Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Albuquerque, NM

October 26, 2002Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 26, 2002, 3:47 PM MDT for Lincoln County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2002, 3:47 PM MDT (21:47 UTC)
Expired
Oct 26, 2002, 4:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 26, 3:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS55 KABQ 262147
SVRABQ
NMC027-262230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
346 PM MDT SAT OCT 26 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST LINCOLN COUNTY IN CENTRAL NEW MEXICO   

* UNTIL 430 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL LINCOLN COUNTY...OR
  ABOUT 23 MILES SOUTHWEST OF CARRIZOZO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHWEST LINCOLN COUNTY 
  
SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3364 10635 3341 10631 3373 10577 3391 10598

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 11:17 AM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 26, 11:17 AM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1117 AM MDT SAT OCT 26 2002

UPDATED ZFP PACKAGE TO INCREASE POPS A CATEGORY ACROSS THE NC/NW
ZONES TODAY, INCLUDING THE RIO GRANDE VALLEY, KEEPING MOST AREAS IN
THE HIGH END SCT RANGE VS CHANCE. BULK OF PRECIP NOW OCCURRING
ACROSS THE EC PLAINS AND NE QUARTER BENEATH BROADLY DIFFLUENT UPR
FLOW. WILL WORD LIKELY POPS FOR THESE AREAS AND LOWER MAX TEMPS
SIGNIFICANTLY DUE TO EXTENSIVE CLOUD COVER. INTERESTING TO SEE DEW
POINTS IN THE LOWER 50S SURGING AS FAR WEST AS DEMING THIS MORNING
SO INCOMING SYSTEM WILL HAVE PLENTY OF MOISTURE AVBL. ONE OF MANY
FORECAST ISSUES TONIGHT WILL BE SNOW LEVELS AND ACCUMS IN THE NRN
HIGH COUNTRY. DID INCLUDE A MENTION OF UP TO 3 INCHES OF SNOW ABOVE
8500 FEET AND MAY NEED TO CONSIDER AN ADVY WITH PM PACKAGE.  KJ

.ABQ...NONE.
Hazardous weather outlook, Oct 26, 11:59 AM MDT, 3 hours 48 minutes before
NMZ001>021-026-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 AM MDT SAT OCT 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS
AFTERNOON AND THIS EVENING FROM THE CENTRAL HIGH PLAINS EAST OF THE
SANDIA MANZANO MOUNTAINS...SOUTHWARD INTO SOUTH CENTRAL SECTIONS OF
THE OUTLOOK AREA. THE PRIMARY THREAT WILL BE HAIL UP TO 3/4 INCH IN
DIAMETER AND WIND GUSTS OF 40 TO 50 MPH. RAINFALL AMOUNTS OF AROUND
1/2 INCH WILL BE POSSIBLE WITH ANY ONE THUNDERSTORM...WHICH MAY
RESULT IN SOME MINOR RUN OFF PROBLEMS. AS A STORM SYSTEM OVER
SOUTHERN CALIFORNIA DRAWS CLOSER TO THE STATE TONIGHT...LOOK FOR
SNOW TO FALL OVER THE HIGHER TERRAIN ACROSS THE WEST AND NORTH
OVERNIGHT. SOME ACCUMULATION IS POSSIBLE ESPECIALLY ABOVE 8500 FT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

A STRONG STORM SYSTEM WILL SWEEP ACROSS THE STATE ON SUNDAY AND EXIT
MONDAY. AS THE SYSTEM PUSHES THROUGH STRONG THUNDERSTORMS ARE
ANTICIPATED ACROSS THE SOUTH LATER SUNDAY AND SOME HAVE THE
POTENTIAL OF BECOMING SEVERE. SNOW SHOWERS WILL ALSO AFFECT THE
HIGHER TERRAIN BUT ACCUMULATIONS AGAIN WILL BE RELEGATED ACROSS THE
HIGHER MOUNTAIN RIDGES AND PEAKS. A SIGNIFICANT POLAR COLD SURGE MAY
ALSO OCCUR WEDNESDAY AND THURSDAY. THE AREAS WHICH HAVE NOT SEEN A
WIDESPREAD KILLING FREEZE ACROSS THE EAST MAY DO SO WITH THIS
FRONT.

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 4:12 PM MDTSevere Thunderstorm WarningABQCibola33 min
Oct 26, 5:51 PM MDTSevere Thunderstorm WarningABQSandoval39 min
Oct 26, 5:51 PM MDTSevere Thunderstorm WarningABQSandoval39 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.